Advertisement

Tight Bounds for Linkages in Planar Graphs

  • Isolde Adler
  • Stavros G. Kolliopoulos
  • Philipp Klaus Krause
  • Daniel Lokshtanov
  • Saket Saurabh
  • Dimitrios Thilikos
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6755)

Abstract

The Disjoint-Paths Problem asks, given a graph G and a set of pairs of terminals (s 1,t 1),…,(s k ,t k ), whether there is a collection of k pairwise vertex-disjoint paths linking s i and t i , for i = 1,…,k. In their f(kn 3 algorithm for this problem, Robertson and Seymour introduced the irrelevant vertex technique according to which in every instance of treewidth greater than g(k) there is an “irrelevant” vertex whose removal creates an equivalent instance of the problem. This fact is based on the celebrated Unique Linkage Theorem, whose – very technical – proof gives a function g(k) that is responsible for an immense parameter dependence in the running time of the algorithm. In this paper we prove this result for planar graphs achieving g(k) = 2 O(k). Our bound is radically better than the bounds known for general graphs. Moreover, our proof is new and self-contained, and it strongly exploits the combinatorial properties of planar graphs. We also prove that our result is optimal, in the sense that the function g(k) cannot become better than exponential. Our results suggest that any algorithm for the Disjoint-Paths Problem that runs in time better than \(2^{2^{o(k)}}\cdot n^{O(1)}\) will probably require drastically different ideas from those in the irrelevant vertex technique.

Keywords

Planar Graph Disjoint Path Tight Bound Closed Disc Input Instance 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adler, I., Kolliopoulos, S.G., Thilikos, D.: Planar disjoint paths completion. Submitted for publication (2011)Google Scholar
  2. 2.
    Bodlaender, H.L.: A tourist guide through treewidth. Acta Cybernet. 11(1-2), 1–21 (1993)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Dawar, A., Grohe, M., Kreutzer, S.: Locally excluding a minor. In: LICS 2007, pp. 270–279. IEEE Computer Society, Los Alamitos (2007)Google Scholar
  4. 4.
    Dawar, A., Kreutzer, S.: Domination problems in nowhere-dense classes. In: IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science (FSTTCS 2009), pp. 157–168 (2009)Google Scholar
  5. 5.
    Diestel, R.: Graph Theory. Springer, Heidelberg (2005)zbMATHGoogle Scholar
  6. 6.
    Ellis, J., Warren, R.: Lower Bounds on the Pathwidth of some Grid-like Graphs. Discrete Applied Mathematics 156(5), 545–555 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Golovach, P.A., Kaminski, M., Paulusma, D., Thilikos, D.M.: Induced packing of odd cycles in a planar graph. In: Dong, Y., Du, D.-Z., Ibarra, O. (eds.) ISAAC 2009. LNCS, vol. 5878, pp. 514–523. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  8. 8.
    Kawarabayashi, K.-i., Kobayashi, Y.: The induced disjoint paths problem. In: Lodi, A., Panconesi, A., Rinaldi, G. (eds.) IPCO 2008. LNCS, vol. 5035, pp. 47–61. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  9. 9.
    Kawarabayashi, K.-i., Reed, B.: Odd cycle packing. In: Proceedings of the 42nd ACM Symposium on Theory of Computing (STOC 2010), pp. 695–704. ACM, New York (2010)Google Scholar
  10. 10.
    Kawarabayashi, K.-i., Wollan, P.: A shorter proof of the graph minor algorithm: the unique linkage theorem. In: Proc. of the 42nd annual ACM Symposium on Theory of Computing (STOC 2010), pp. 687–694 (2010)Google Scholar
  11. 11.
    Kobayashi, Y., Kawarabayashi, K.-i.: Algorithms for finding an induced cycle in planar graphs and bounded genus graphs. In: Proceedings of the Twentieth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2009), pp. 1146–1155. ACM-SIAM (2009)Google Scholar
  12. 12.
    Kramer, M.R., van Leeuven, J.: The complexity of wire-routing and finding minimum area layouts for arbitrary VLSI circuits. Advances in Comp. Research 2, 129–146 (1984)Google Scholar
  13. 13.
    Lokshtanov, D., Marx, D., Saurabh, S.: Slightly superexponential parameterized problems. In: 22st ACM–SIAM Symposium on Discrete Algorithms (SODA 2011), pp. 760–776 (2011)Google Scholar
  14. 14.
    Lynch, J.F.: The equivalence of theorem proving and the interconnection problem. ACM SIGDA Newsletter 5, 31–36 (1975)CrossRefGoogle Scholar
  15. 15.
    Middendorf, M., Pfeiffer, F.: On the complexity of the disjoint paths problem. Combinatorica 13(1), 97–107 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Reed, B., Robertson, N., Schrijver, A., Seymour, P.D.: Finding dsjoint trees in planar graphs in linear time. In: Robertson, N., Seymour, P.D. (eds.) Graph Structure Theory. Contemporary Mathematics, vol. 147, pp. 295–302. American Mathematical Society, Providence (1991)CrossRefGoogle Scholar
  17. 17.
    Robertson, N., Seymour, P.D.: Graph minors. XIII. The disjoint paths problem. J. Combin. Theory Ser. B 63(1), 65–110 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Robertson, N., Seymour, P.: Graph minors. XXI. Graphs with unique linkages. J. Combin. Theory Ser. B 99(3), 583–616 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Robertson, N., Seymour, P.D.: Graph Minors. XXII. Irrelevant vertices in linkage problems. Journal of Combinatorial Theory, Series B (to appear)Google Scholar
  20. 20.
    Robertson, N., Seymour, P.D.: Graph minors. XXI. Graphs with unique linkages. Journal of Combinatorial Theory, Series B 99(3), 583–616 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Schrijver, A.: Finding k disjoint paths in a directed planar graph. SIAM J. Comput. 23(4), 780–788 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Schrijver, A.: Combinatorial optimization. Polyhedra and efficiency, vol. A. Springer, Berlin (2003)zbMATHGoogle Scholar
  23. 23.
    Vygen, J.: NP-completeness of some edge-disjoint paths problems. Discrete Appl. Math. 61(1), 83–90 (1995)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Isolde Adler
    • 1
  • Stavros G. Kolliopoulos
    • 2
  • Philipp Klaus Krause
    • 1
  • Daniel Lokshtanov
    • 3
  • Saket Saurabh
    • 4
  • Dimitrios Thilikos
    • 2
  1. 1.Goethe-UniversitätFrankfurt am MainGermany
  2. 2.National and Kapodistrian University of AthensGreece
  3. 3.University of CaliforniaSan DiegoUSA
  4. 4.Institute of Mathematical SciencesChennaiIndia

Personalised recommendations